Nebraska, 2009

Hail and Damaging Winds in Nebraska, June 7, 2009

June 7, 2009 · NWS GLD · 3 events in 2 counties and zones

Severe thunderstorms developed in eastern Colorado in the afternoon and moved across northwest Kansas southwest Nebraska during the late afternoon and early evening hours. Quarter size hail and wind gusts to 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed in eastern Colorado in the afternoon and moved across northwest Kansas southwest Nebraska during the late afternoon and early evening hours. Quarter size hail and wind gusts to 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 4:52 PM MST, 28 minutes earlier.

Area forecast discussion, Jun 7, 4:52 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
552 PM MDT SUN JUN 7 2009

.SHORT TERM... (TONIGHT - WEDNESDAY)
200 PM MDT SUN JUN 7 2009

FRONT HAS STALLED ALONG THE FRONT RANGE...PALMER DIVIDE...AND
SOUTHWESTERN PORTION OF THE FORECAST AREA. MODERATELY UNSTABLE
AIRMASS IN PLACE ALONG THE FRONTAL BOUNDARY...WITH STRONG DEEP LAYER
SHEAR. SHORTWAVE TROUGH LIFTING ACROSS CENTRAL ROCKIES TRIGGERING
CONVECTION IN NORTHEAST COLORADO THIS AFTERNOON. THE TROUGH AXIS
WILL BE OVER THE CWA AROUND 00Z THEN LIFT NORTH INTO NEBRASKA WITH
SUBSIDENCE IN ITS WAKE. SURFACE BASED CONVECTION WHICH DEVELOPS IN
COLORADO WILL ENCOUNTER STABLE AIR AND A STOUT CAP FURTHER EAST.
ABOVE THE COOL STABLE LAYER EXISTS A DEEP DRY LAYER WITH DEW POINT
DEPRESSION NEAR 20F. GIVEN ALL OF THESE FACTORS THINK IT WILL BE
DIFFICULT TO SUSTAIN EITHER SURFACE BASED OR ELEVATED CONVECTION
EAST OF COLORADO TONIGHT. WILL MONITOR LAST MINUTE RADAR TRENDS
BEFORE ZONE ISSUANCE FOR FINAL DECISION ON POPS.

ON MONDAY THE FRONT WILL BE PUSHED FAR SOUTH INTO THE SOUTHERN
PLAINS. TYPICAL RETURN FLOW PATTERN WILL SET UP AT THE SURFACE IN
THE CENTRAL PLAINS. BY THE AFTERNOON...WEAK INSTABILITY AND LOW CIN
WILL DEVELOP NEAR THE PALMER DIVIDE...AND ISOLATED CONVECTION WILL
DEVELOP WITH SURFACE HEATING. MEAN WINDS WILL TAKE THEM INTO
NORTHEAST COLORADO BEFORE DISSIPATING SHORTLY AFTER SUNSET.

ON TUESDAY MODELS SUGGEST A LEE TROUGH/DRY LINE WILL PUSH OFF THE
PALMER AND APPROACH THE KANSAS STATE LINE BY LATE AFTERNOON.
INSTABILITY AXIS WILL BE LOCATED ALONG AND EAST OF THAT
FEATURE...BUT CIN/STRONG CAP WILL BE NUDGING NORTHWARD WITH BUILDING
MID LEVEL RIDGE IN THE SOUTHERN PLAINS. NONETHELESS...COULD BE A
NARROW CORRIDOR OF LOW CIN NEAR THE DRY LINE TO ALLOW FOR CONVECTIVE
INITIATION. QVECTORS SUGGEST BETTER SYNOPTIC SCALE LIFT WILL STAY
NORTH ALONG THE PERIPHERY OF THE BUILDING RIDGE...BUT COULD BE CLOSE
ENOUGH TO PROVIDE SOME AID TO UVV. ACTIVITY WILL MOVE NORTHEAST AND
DIMINISH TUESDAY EVENING.

MESOSCALE DETAILS BECOME LESS CLEAR FOR WEDNESDAY...BUT FOR NOW
MODELS SUGGEST A FRONT WILL BE SURGING SOUTHWARD TOWARDS
OKLAHOMA...LEAVING THE CENTRAL PLAINS IN A POST FRONTAL REGIME.
SHORTWAVE TROUGH LIFTING OUT OF SOUTHERN COLORADO WILL AID IN
CONVECTIVE INITIATION...BUT TIMING OF THE WAVE WILL BE CRITICAL AND
STILL IN DOUBT AT THIS POINT. WILL CARRY SOME SLIGHT/LOW CHANCE POPS
GIVEN THE UNCERTAINTIES.

.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN JUN 7 2009

BASIC UPPER PATTERN DOES NOT CHANGE MUCH THROUGHOUT THIS PERIOD.
TROUGHS WILL RESIDE OVER THE GREAT BASIN AND GREAT LAKES...WITH A
RIDGE CENTERED OVER MEXICO. THE WILL PLACE THE CENTRAL HIGH PLAINS
UNDER VARYING DEGREES OF SOUTHWEST FLOW...WITH PERIODIC SHORTWAVE
ENERGY EJECTING OUT OF THE WESTERN TROUGH. AT THE SURFACE...HIGH
PRESSURE OVER THE NORTHERN PLAINS EARLY IN THE PERIOD WILL GRADUALLY
SHIFT EASTWARD...WHILE A QUASI STATIONARY FRONT WILL BE OVER THE
SOUTHERN PLAINS. THE LOCAL AREA WILL HAVE SOME FORM OF EASTERLY FLOW
AROUND THE SURFACE HIGH. THE END RESULT WILL BE DAILY CHANCES OF
THUNDERSTORMS AND TEMPERATURES NEAR NORMAL.

024
&&

.AVIATION...
552 PM MDT SUN JUN 7 2009

FOR THE 00Z TAF CYCLE...MVFR CONDITIONS NOW AT KGLD WILL QUICKLY
DROP TO IFR AND WEST TO NORTHWEST WINDS GUSTING UP TO 60 MPH BY
ABOUT 0115Z JUST AHEAD OF APPROACHING THUNDERSTORMS. EXPECT IFR TO
CONTINUE THEREAFTER AT KGLD UNTIL ABOUT 02Z...THEN MVFR WITH VCTS
THEREAFTER. BY 08Z...EXPECT FOG TO RETURN AND BRING IFR
CONDITIONS...CLEARING OUT TO VFR AFTER ABOUT 15Z.

FOR KMCK...THUNDERSTORMS WITH GUSTY WEST WINDS MAY REACH KMCK BY
ABOUT 02Z. MVFR CEILINGS ALREADY IN PLACE WILL BE REPLACED BY IFR
BY ABOUT 06Z...CLEARING OUT TO VFR AFTER ABOUT 19Z.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 7, 9:35 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SUN JUN 7 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT SUN JUN 7 2009 /1135 AM CDT SUN JUN 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM SYSTEM WILL MOVE OUT OF THE ROCKIES THIS AFTERNOON BRINGING
INCREASING CHANCES FOR SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND
NORTHEAST COLORADO. SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND A
FEW TORNADOES WILL BE POSSIBLE MAINLY WEST OF HIGHWAY 385 THROUGH
EARLY EVENING.

FURTHER EAST, LOW PROBABILITIES FOR LARGE HAIL WILL EXIST ACROSS
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH NEXT WEEKEND. ANY OF
THESE EVENTS WILL BRING THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 385 THIS AFTERNOON
AND EVENING.

In the hours before

Special weather statement, Jun 7, 4:28 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT SUN JUN 7 2009

KSZ002-014-080030-
RAWLINS-THOMAS-
628 PM CDT SUN JUN 7 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND THOMAS
COUNTY IN NORTHWEST KANSAS...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
RAPIDLY DEVELOPING THUNDERSTORMS 11 MILES SOUTH OF LEVANT...AND
MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Local storm report, Jun 7, 4:40 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     4 S BURLINGTON          39.25N 102.27W
06/07/2009  M61 MPH          KIT CARSON         CO   ASOS

&&

BLM
Local storm report, Jun 7, 4:42 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             13 NW ST. FRANCIS       39.90N 101.97W
06/07/2009  M1.00 INCH       CHEYENNE           KS   TRAINED SPOTTER

            QUARTER SIZED HAIL WITH ESTIMATED 60 MPH WIND GUSTS

&&

KBURTIS
Local storm report, Jun 7, 4:53 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             ST. FRANCIS             39.77N 101.80W
06/07/2009  M1.00 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

KBURTIS
Local storm report, Jun 7, 5:10 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             23 SW GOODLAND          39.11N 102.01W
06/07/2009  E1.00 INCH       WALLACE            KS   CO-OP OBSERVER

&&

BLM
Local storm report, Jun 7, 5:14 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND GST     CHEYENNE WELLS          38.82N 102.35W
06/07/2009  M75 MPH          CHEYENNE           CO   TRAINED SPOTTER

&&

JMARTIN

The radar

The Goodland radar (KGLD), 89 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
June 7, 5:20 PM MST
Where
Dundy County, 2 mi E of Max
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.120, -101.362

Thunderstorm Wind, Hitchcock

When
June 7, 6:27 PM CST
Where
Hitchcock County, 2 mi SW of Stratton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.130, -101.257

Hail, Dundy

When
June 7, 5:30 PM MST
Where
Dundy County, 3 mi ENE of Max
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.137, -101.347

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166972, 166975, 166974.